Proton Pump Inhibitor–Induced Kidney Injury: Increasing Our Index of Suspicion
Proton pump inhibitors (PPIs) are one of the most prescribed classes of medications in the United States. In 2014, approximately 170 million prescriptions reportedly were written for PPIs, and this figure does not include over-the-counter PPIs.1 PPIs have been approved by the US Food and Drug Administration for the treatment of several conditions, including erosive esophagitis, gastroesophageal reflux, peptic ulcer disease caused by Helicobacter pylori, and Zollinger-Ellison syndrome.
The acid suppression mechanism of PPIs is related to their antagonism of the hydrogen potassium adenosine triphosphate in gastric parietal cells. PPIs have been generally well tolerated; however, with increased use and increased duration of use, some adverse effects have been reported, such as an association with community-acquired pneumonia,2,3 Clostridium difficile infection,4 hypomagnesemia,5 bone fractures,6 acute kidney injury,7,8 and, most recently, chronic kidney disease9 and dementia.10
PPI-induced acute kidney injury is diagnosed primarily by way of kidney biopsy and has been identified as drug-induced acute interstitial nephritis.11,12 The exact mechanism is unknown. The first case of omeprazole-induced acute kidney injury was reported in 1992.13 Subsequent literature has also included reports of esomeprazole-, lansoprazole-, pantoprazole-, and rabeprazole-induced kidney injury; however, omeprazole has the highest number of reported cases.12,14-18 The classic signs and symptoms associated with acute interstitial nephritis, such as fever, rash, and eosinophilia, were rarely present in cases of acute kidney injury caused by PPIs.12,19 Most patients in published case reports had nonspecific signs and symptoms such as fever, fatigue, nausea, and vomiting, or they were asymptomatic. Common laboratory and urinalysis findings may include increased serum creatinine, proteinuria, hematuria, and pyuria.
The duration of PPIs prior to an episode of acute kidney injury was highly variable in reported cases, with a range of within 1 week to 18 months.15,17,19 All PPIs have been reported to cause acute kidney injury. Antoniou and colleagues8 have shown similar incidences of acute kidney injury among medications within the class of PPIs.
To expedite renal recovery, immediate discontinuation of the PPI creates the best opportunity for full recovery of renal function.8 It has been reported that renal recovery may occur within 1 week to 1 year after PPI discontinuation.14 However, some reports have indicated that hemodialysis may be necessary during the period of renal recovery, and partial to minimal recovery was achieved after discontinuation.12,14,16,17,20 Currently, no patient or medication factors have been identified to determine the likelihood of a full renal recovery.
Recent literature also has identified factors that associate PPI use with an increased risk of acute kidney injury and chronic kidney disease (Table). Furthermore, Lazarus and colleagues9 compared patients taking PPIs with those taking histamine type 2 receptor antagonists; the results showed an increased risk for chronic kidney disease as well as acute kidney injury in patients prescribed PPIs. Considering the availability of OTC PPIs, a common limitation that the authors discussed was the possible miscategorization of patients who had not been prescribed PPIs. However, Blank and colleagues21 also identified an increased association of acute interstitial nephritis in patients who were prescribed PPIs in New Zealand, where PPIs are not available over the counter.
A higher index of suspicion for PPI use is necessary, especially for elderly patients. This is important, because a study also has shown that the development of acute kidney injury in elderly patients increased the risk of end-stage renal disease.22 Recognition of acute kidney injury should prompt rapid discontinuation of potential offending agents in order to decrease further kidney damage.
Although the use of corticosteroids to treat drug-induced acute interstitial nephritis is controversial, the authors of a retrospective study23 have reported that early corticosteroid administration improved renal recovery; however, additional studies have not supported this finding.12
It is also important to ask patients about the use of OTC PPIs in order to update medication profiles, as well as to evaluate the need for discontinuation if the risks outweigh the benefit. If PPIs are necessary, consider prescribing the lowest effective dosage and frequency. n
Benjamin Duhart Jr, MS, PharmD, is an associate professor of clinical pharmacy at the University of Tennessee Health Science Center in Memphis.
Timothy Self, PharmD, is a professor of clinical pharmacy at the University of Tennessee Health Science Center and the program director of the Postgraduate Year 2 Internal Medicine Pharmacy Residency at Methodist University Hospital in Memphis, Tennessee.
For similar articles and additional case reports, visit Consultant360’s Nephrology Medical Resource Center today.
- IMS Institute for Healthcare Informatics. Medicines Use and Spending Shifts: A Review of the Use of Medicines in the U.S. in 2014. http://www.imshealth.com/files/web/IMSH%20Institute/Reports/Medicines_Use_and_Spending_Shifts/Medicine-Spending-and-Growth_1995-2014.pdf. Published April 2015. Accessed March 2, 2016.
- Eom C-S, Jeon CY, Lim J-W, Cho E-G, Park SM, Lee K-S. Use of acid-suppressive drugs and risk of pneumonia: a systematic review and meta-analysis. CMAJ. 2011;183(3):310-319.
- Fillion KB, Chateau D, Targownik LE, et al. Proton pump inhibitors and the risk of hospitalisation for community-acquired pneumonia: replicated cohort studies with meta-analysis. Gut. 2014;63(4):552-558.
- Kwok CS, Arthur AK, Anibueze CI, Singh S, Cavallazzi R, Loke YK. Risk of Clostridium difficile infection with acid suppressing drugs and antibiotics: meta-analysis. Am J Gastroenterol. 2012;107(7):1011-1019.
- Cheungpasitporn W, Thongprayoon C, Kittanamongkolchai W, et al. Proton pump inhibitors linked to hypomagnesemia: a systematic review and meta-analysis of observational studies. Ren Fail. 2015; 37(7):1237-1241.
- Zhou B, Huang Y, Li H, Sun W, et. al. Proton-pump inhibitors and risk of fractures: an update meta-analysis. Osteoporosis Int. 2016;27(1):339-347.
- Klepser DG, Collier DS, Cochran GL. Proton pump inhibitors and acute kidney injury: a nested case-control study. BMC Nephrol. 2013;14:150.
- Antoniou T, Macdonald EM, Hollands S, et al. Proton pump inhibitors and the risk of acute kidney injury in older patients: a population-based cohort study. CMAJ Open. 2015; 3(2):E166-E171.
- Lazarus B, Chen Y, Wilson FP, et al. Proton pump inhibitor use and the risk of chronic kidney disease. JAMA Intern Med. 2016; 176(2):238-246.
- Gomm W, von Holt K, Thomé F, et al. Association of proton pump inhibitors with risk of dementia: a pharmacoepidemiological claims data analysis [published online February 15, 2016]. JAMA Neurol. doi:10.1001/jamaneurol.2015.4791.
- Brewster UC, Perazella MA. Proton pump inhibitors and the kidney: critical review. Clin Nephrol. 2007;68(2):65-72.
- Muriithi AK, Leung N, Valeri AM, et al. Biopsy-proven acute interstitial nephritis, 1993-2011: a case series. Am J Kidney Dis. 2014;64(4):558-566.
- Ruffenach SJ, Siskind MS, Lien Y-HH. Acute interstitial nephritis due to omeprazole. Am J Med. 1992;93(4):472-473.
- Sierra F, Suarez M, Rey M, Vela MF. Systematic review: proton pump inhibitor-associated acute interstitial nephritis. Ailment Pharmacol Ther. 2007;26(4):545-553.
- Myers RP, McLaughlin K, Hollomby DJ. Acute interstitial nephritis due to omeprazole. Am J Gastroenterol. 2001; 96(12):3428-3431.
- Torpey N, Barker T, Ross C. Drug-induced tubule-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit. Nephrol Dial Transplant. 2004;19(6):1441-1446.
- Simpson IJ, Marshall MR, Pilmore H, et al. Proton pump inhibitors and acute interstitial nephritis: report and analysis of 15 cases. Nephrology (Carlton). 2006;11(5):381-385.
- Härmark L, van der Wiel HE, de Groot MCH, van Grootheest AC. Proton pump inhibitor-induced acute interstitial nephritis. Br J Clin Pharmacol. 2007;64(6):819-823.
- Praga M, Sevillano A, Auñón P, González E. Changes in the aetiology, clinical presentation and management of acute interstitial nephritis, an increasingly common cause of acute kidney injury. Nephrol Dial Transplant. 2015;30(9):1472-1479.
- Ray S, Delaney M, Muller AF. Proton pump inhibitors and acute interstitial nephritis. BMJ. 2010;341:c4412. doi:http://dx.doi.org/10.1136/bmj.c4412.
- Blank M-L, Parkin L, Paul C, and Herbison P. A nationwide nested case-control study indicates an increased risk of acute interstitial nephritis with proton pump inhibitor use. Kidney Int. 2014;86(4):837-844.
- Ishani A, Xue JL, Himmelfarb J, et al. Acute kidney injury increases risk of ESRD among elderly. J Am Soc Nephrol. 2009; 20(1):223-228.
- González E, Gutiérrez E, Galeano C; Grupo Madrileño de Nefritis Intersticiales. Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis. Kidney Int. 2008; 73(8):940-946.